Despite the development of atypical antipsychotic drugs, parkinsonism is still a common problem among patients treated with these drugs as well as with antiemetics. Because drug-induced parkinsonism (DIP) frequently produces disability in the elderly, it is a more significant problem than tardive syndromes, due to the increased risk of falls and institutionalization. It is often underrecognized. Despite the FDA’s concern about increased mortality with these drugs, carried in a “black box warning,” these drugs are widely used in the elderly, particularly in nursing homes. Aripiprazole is one of the most commonly prescribed drug in the United States, and other neuroleptics are increasingly used in treating major depression and depression in bipolar disorder. Distinguishing purely drug-induced parkinsonism from idiopathic Parkinson disease is often clinically impossible. In this article, the author discusses phenomenology, pathophysiology, diagnosis, and treatment.
| || |
• Parkinsonism is a common side effect of all the atypical antipsychotic drugs except quetiapine and clozapine, certain calcium channel blockers, tetrabenazine, and its derivative vesicular monoamine transporter type 2 (VMAT2) blockers. It may also be seen with valproic acid, lithium, and amiodarone.
| || |
• Although most drugs causing parkinsonism do so in a dose-related manner, there is an enormous variation in individual susceptibility.
| || |
• Drug-induced parkinsonism is less likely to produce tremor than idiopathic Parkinson disease, and it is more likely to be symmetric, but the 2 syndromes cannot be distinguished in any individual.
| || |
• Drug-induced parkinsonism often persists for weeks to months after the offending drug is stopped.
| || |
• The availability of the DaT SPECT scan likely makes it much easier to distinguish drug-induced parkinsonism from drug-exacerbated Parkinson disease, although it is not approved for this purpose.
| || |
• Patients with Parkinson disease and dementia with Lewy bodies are particularly sensitive to the motor side effects of neuroleptic drugs.
Historical note and terminology
Drug-induced parkinsonism in this review refers to an akinetic-rigid syndrome that mimics idiopathic Parkinson disease and is usually reversible (20). Drug-induced parkinsonism was first recognized in the 1950s, when reserpine was tested as an antipsychotic drug. Reserpine was known to induce an akinetic state in animals and was noted to cause a parkinsonian state in humans (11). This observation, coupled with the known histopathology of Parkinson disease, led to the discovery that dopamine is severely depleted in idiopathic Parkinson disease (18).
The success of the antipsychotic drugs known as neuroleptics (meaning "to grip the nerves"), which block dopamine D2 receptors, led to the common occurrence of drug-induced parkinsonism (26). For a time, it was theorized that proper control of psychosis could only be achieved once drug-induced parkinsonism occurred, but this has been clearly disproved, leaving drug-induced parkinsonism as an undesirable adverse effect of the neuroleptic drugs. However, the parkinsonian side effects have been the goal when the drugs were used as “chemical strait jackets” to reduce mobility in violent patients, an approach greatly discouraged. The class of antipsychotics, "atypical neuroleptics," is at least as effective as the older antipsychotics, and although these are widely believed to cause fewer extrapyramidal disorders than the first generation of drugs, the data on this are conflicting, with large, well-performed studies showing no differences in parkinsonism or other movement disorders, in general (53) although there were differences between some of the atypicals.
It is unclear if neuroleptics might produce permanent parkinsonism (50), but this appears to not be the case (60). However, this has not been adequately studied as most patients taking neuroleptics require lifelong therapy with them, and the cases were reported when DaT scans were not available. Non-neuroleptics have been observed to cause non-progressive parkinsonism lasting over seven years after the offending drug was discontinued, raising the question of permanence (56).